Menu

Health warning over new drugs

Islanders have been warned about the dangers of new recreational drugs which are believed to have caused multiple deaths in the UK this summer.
 
The warning from Jersey's Medical Officer of Health and the Director of the Island's Drug and Alcohol Service is focused on a new type of ecstasy which has been linked to 16 fatalities in Scotland and Northern Ireland during the past two months. This drug is believed to be circulating throughout the British Isles, including Jersey; Islanders have been advised to avoid such substances, or at least to consider all the risks “ these products may or may not be legal and could have life-threatening side effects.
 
Increasingly common in recent years, substances designed to mimic cocaine or ecstasy have become known as ˜legal highs', a misleading label since most are now illegal. Manufacturers have worked hard to keep ahead of the law, introducing new ˜designer' drugs that may be more dangerous than the substances they are designed to mimic.
 
The new type of ecstasy linked with the recent deaths in the UK contains PMA, an ecstasy derivative that is several times stronger than the original (MDMA). Pills containing PMA may not take effect as quickly, giving the added risk of overdose when users take extra pills, perhaps believing their original dose to have been ineffective.
Michael Gafoor, Director of Jersey's Drug and Alcohol Service said: "It has become virtually impossible for users to tell whether a recreational drug contains legal ingredients, or not.
 
"Analysis proves the ingredients of these products are often not as described on the packaging or internet websites, he added. "People who thought they were taking ˜legal highs' have ended up with convictions for possession of products which contained Class A or Class B controlled drugs, or both.
 
"It is an increasingly muddled market, with zero quality control as to the accurate identification of contents, their strength or purity.
 
The pills implicated in the recent cases have been a variety of colours with assorted logos. Their ˜street' names include Red Mitsubishi, Pink McDonalds, Pink Ecstasy, Mitsubishi Turbo, Killer, Dr Death, Double Stacked, Chicken Fever and Green Rolex.
 
Since the ˜legal high' problem first emerged in Jersey in 2008, the authorities have acted quickly, classifying  products such as Spice, mephedrone and naphyrone as illegal under drug laws.  Newer substances such as Benzo Fury and Ivory Wave (both now Class B controlled drugs) have emerged more recently as manufacturers attempt to stay ahead of the law. A 19-year-old man in Jersey died in 2012 after taking Benzo Fury.
 
Those contemplating the use of ecstasy, cocaine and their newer mimics “ whether legal or otherwise “ have been reminded that they can cause:
 
 Dehydration
 Potentially fatal increased body temperature
 Seizures
 Muscle spasms
 Nausea and vomiting
 Raised blood pressure
 Cardiac palpitations
 Paranoia
 Hallucinations
 Psychosis
 
The greater the amounts taken, the more likely it is that users will experience harmful effects including, in extreme cases, death from heart attack or multi-organ failure.
 
Dr Susan Turnbull, Jersey's Medical Officer of Health, said: "Never mind whether or not these new substances are legal, the mounting evidence is that they can also be lethal. One death already in Jersey is one too many.
 
Mr Gafoor added: "People should be aware that despite being advertised as legal and thus somehow safer, these new substances are untried and untested drugs. They are usually not legal, and they definitely aren't safe.
 
Mr Gafoor said that those who chose to ignore warnings to avoid the use of these products should:
 
 Avoid injecting or mixing with other drugs, including alcohol
 Avoid using alone and limit the amount they use
 Regulate levels of physical activity and fluid intake to mitigate against the danger of a rise in body temperature
 Seek urgent medical help if they feel unwell, or a friend feels unwell. This means calling an ambulance in the event of chest pain or other serious symptoms such as fits or unconsciousness.
 

Hate crime reporting

Caught on Camera

How to spot a scam

Ask. Listen. Respect.

How can we help you?